Georgia, 2008

Tornadoes and Hail in Georgia, March 14, 2008

March 14, 2008 · NWS FFC · 8 events in 7 counties and zones

A series of vigorous upper-level disturbances were racing through a fast zonal flow across the southern states. A supercell thunderstorm developed across north central Alabama and tracked southeast into northwest Georgia and eventually across downtown Atlanta, spawning an EF2 tornado that tracked right through the heart of downtown Atlanta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
30
Property damage
$26 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of vigorous upper-level disturbances were racing through a fast zonal flow across the southern states. A supercell thunderstorm developed across north central Alabama and tracked southeast into northwest Georgia and eventually across downtown Atlanta, spawning an EF2 tornado that tracked right through the heart of downtown Atlanta. This was the first recorded incident of a tornado touchdown in downtown Atlanta. The tornado wreaked havoc on the downtown streets as it tracked from the Vine City neighborhood on the west, across the I-75/85 corridor, through the Cotton Mill Lofts, and into extreme western DeKalb county before weakening. One death was reported and dozens were injured as they were trapped in downtown buildings amidst debris. Damage was in the millions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 14, 5:45 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 14, 5:45 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT FRI MAR 14 2008

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
FIRST SHORT WAVE MOVING FROM OHIO VALLEY TO ATLANTIC COAST THIS
EVENING. PATCHES OF RAIN AND ISOLATED THUNDERSTORMS SHOULD
DIMINISH OVER THE CWA TONIGHT BEHIND THIS WAVE. SOUTHERLY WINDS
WILL CONTINUE TO TRANSPORT MOISTURE NORTHWARD OVERNIGHT...KEEPING
OVERNIGHT TEMPERATURES ON THE MILD SIDE. NEXT SHORT WAVE NOW IN
CENTRAL STATES WILL APPROACH THE CWA SATURDAY AFTERNOON...WITH
STILL SOME DIFFERENCES ON WHERE THE SURFACE LOW WILL MOVE.
INDICATIONS ARE THE AIR MASS OVER THE CWA WILL BE UNSTABLE ON
SATURDAY...WITH LOW LEVEL JET AND STRONG SHEAR PROFILES.
POSSIBILITY OF SEVERE STILL NOT OUT OF THE QUESTION. HOWEVER...MODELS
WANT TO PUT BULK OF MOISTURE OVER NORTH GEORGIA AND INTO
TENNESSEE...GIVING FAIRLY LOW CHANCES TO THE CENTRAL ZONES. FOR
NOW...WILL GIVE LIKELY POPS FOR THE NORTHERN THIRD TOMORROW...AND
CHANCE ELSEWHERE. THIS SHOULD EXTEND THROUGH THE
AFTERNOON...BEFORE DIMINISHING DURING THE EVENING AS SHORT WAVE
PULLS TO THE NORTHEAST. RIDGE BUILDING OVER THE AREA THROUGH
SUNDAY NIGHT. MAY BE WINDY SATURDAY NIGHT AS WAVE MOVES TO THE
ATLANTIC COAST. WILL HAVE TO WATCH FOR WIND ADVISORY.

.LONG TERM /MONDAY THROUGH FRIDAY/...
NO CHANGES MADE TO THE EXTENDED. UPPER RIDGE HOLDING OVER THE
SOUTHEAST THROUGH TUESDAY...WITH NEXT FRONT APPROACHING THE CWA
WEDNESDAY. DRYING AGAIN FOR THURSDAY AND FRIDAY.

&&

.AVIATION...
PRIMARY CONCERN IS LIFR CIGS/VSBYS DEVELOPING AFTER MIDNIGHT. FIRST
SYSTEM MOVING EAST OVER SRN APPALACHIANS BUT FRONT WILL REMAIN NORTH
OF THE STATE. NEXT SYSTEM IN SRN ROCKIES ALSO MOVING QUICKLY TOWARD
US ALLOWING SLY FLOW TO RETURN IN EARNEST SAT MORNING. WITH MOIST
GROUND AND LOW LEVEL AIRMASS...STATIONARY FRONT WITH ASSOCIATED
LIGHT AND VARIABLE SFC WINDS...AND CONSIDERABLE DRYING ALOFT IN WAKE
OF FIRST SYSTEM...EXPECT FOG AND STRATUS DEVELOPMENT AFTER MIDNIGHT.
SUBJECTIVE OPINION THAT WE WILL GO TO LIFR AT MOST AIRPORTS.
GUIDANCE SEEMS TO SUPPORT THIS.  WILL LIKELY TAKE DOWN CIGS/VSBYS TO
IFR...AROUND 08Z WITH TEMPO LIFR 10Z-14Z.

AS LOW LEVEL FLOW RESPONDS TO DEEPENING LOW PRESSURE TO THE WEST
09-12Z...WILL BRING SFC WINDS BACK TO SELY. MAY BE HARD TO CLEAR
CIGS/VSBYS WITH THIS FLOW. ONCE S TO SW WINDS KICK IN AFTER 18Z...
SHOULD CLEAR RAPIDLY. TRAFFIC FLOW ORIENTATION AT KATL WILL BE AN
ISSUE WITH WIND SHIFT TO SW OCCURRING AROUND 20Z-21Z. KCSG AND KMCN
WILL CLEAR MORE QUICKLY WHILE KAHN MAY REMAIN SOCKED TIL MID
AFTERNOON.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          51  68  48  72  41 /  40  50  30   5   5
ATLANTA         54  67  47  69  41 /  20  40  10   5   5
BLAIRSVILLE     45  60  43  63  35 /  40  60  30   5   5
CARTERSVILLE    49  66  45  66  37 /  20  50  10   5   5
COLUMBUS        55  79  52  75  44 /  20  30   5   5   5
GAINESVILLE     51  63  46  67  39 /  30  60  30   5   5
MACON           53  80  51  78  42 /  40  40   5   5   5
ROME            50  66  48  70  39 /  30  60  10   5   5
PEACHTREE CITY  50  70  48  72  36 /  20  40  10   5   5
VIDALIA         52  80  51  77  42 /  40  30   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41

In the hours before

Special weather statement, Mar 14, 5:27 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 PM EDT FRI MAR 14 2008

GAZ090-142300-
627 PM EDT FRI MAR 14 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CHATTAHOOCHEE
COUNTY UNTIL 700 PM EDT...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT BENNING...MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
CHATTAHOOCHEE COUNTY THROUGH 700 PM EDT. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE FORT BENNING...JAMESTOWN...CUSSETA...RENFROE
AND MANTA. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Mar 14, 5:48 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 PM EDT FRI MAR 14 2008

GAZ089-142315-
648 PM EDT FRI MAR 14 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
MUSCOGEE COUNTY UNTIL 715 PM EDT...

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COLUMBUS...MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
MUSCOGEE COUNTY THROUGH 715 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE COLUMBUS. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Mar 14, 6:35 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
735 PM EDT FRI MAR 14 2008

GAZ019-150000-
735 PM EDT FRI MAR 14 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
FLOYD COUNTY UNTIL 800 PM EDT...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WEST OF COOSA...MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
FLOYD COUNTY THROUGH 800 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE COOSA...CAVE SPRING AND LINDALE. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Mar 14, 6:48 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
748 PM EDT FRI MAR 14 2008

GAZ030-150030-
748 PM EDT FRI MAR 14 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
POLK COUNTY UNTIL 830 PM EDT...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NORTH OF ETNA...MOVING SOUTHEAST AT 35 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
POLK COUNTY THROUGH 830 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ETNA...CEDARTOWN...FISH CREEK...ROCKMART...ARAGON AND
VAN WERT. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 101 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
March 14, 7:10 PM EST to 7:20 PM EST
Where
Polk County, 2 mi W of Lake Creek to 1 mi SE of Lake Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.070, -85.255

The Polk County Sheriff's Department reported that several trees had been blown down onto homes in the Lake Creek area of far northern Polk county. At that time it was reported to have been a possible tornado. A damage survey conducted by the National Weather Service Forecast Office in this area concluded that the damage was caused by a microburst and not a tornado.

Hail, Cobb

When
March 14, 8:00 PM EST to 8:16 PM EST
Where
Cobb County, 4 mi W of Kennesaw to Fair Oaks
Measured
1 in hail
Reported by
Public
Coordinates
34.020, -84.690

The public reported quarter-sized hail in far northwest Cobb county, west of Kennesaw and penny-sized hail in the Marietta and Fair Oaks area.

Tornado, Fulton

When
March 14, 8:38 PM EST to 8:48 PM EST
Where
Fulton County, 1.76 mi WSW of Atlanta to 3.52 mi SE of Atlanta
Rating
EF2
Path length
4.92 mi
Path width
200 yd
Continued into
De Kalb, Ga (FFC)
Deaths
1 direct, 0 indirect
Injuries
30 direct, 0 indirect
Property damage
$25 million
Reported by
NWS Storm Survey
Coordinates
33.765, -84.430

A ground and aerial survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia in cooperation with the Atlanta Police Department, confirmed that an EF2 tornado tracked through the heart of the city of Atlanta causing millions of dollars of damage to buildings, including several high rise business and/or hotel buildings, within the downtown Atlanta area. The tornado also resulted in one death and 30 non-life threatening injuries. The death occurred on Decatur Street across from the Martin Luther King MARTA station.

The tornado first touched down near the intersection of Simpson and Burbank Streets in the Vine City neighborhood just west of downtown Atlanta. The tornado then tracked near due east over the center of the Georgia World Congress Center, about 100 yards north of the Georgia Dome, which was concurrently hosting an SEC basketball conference, across the CNN Omni Hotel Complex and the Phillips Arena, where an NBA basketball game was underway, across the Equitable Bank tower, across the Interstate 75/85 Downtown Connector at the Edgewood Exit, and then into the Cotton Mill Lofts across the Oakland Cemetery located near the Fulton/DeKalb county line. The tornado then weakened, but continued into extreme western DeKalb county before finally lifting for good.

The tornado had a total path length of six miles, five of which fell within Fulton county, and a maximum path width of 200 yards. Maximum wind speeds were estimated at 130 mph, which is a high end EF2. The tornado had a path width of 100 yards as it moved across the Georgia World Congress Center and CNN Omni Hotel complex and was ranked an EF1 at that point.

At least 50 homes were damaged by the tornado, as were several multi-story towers and commercial buildings near and east of Centennial Olympic Park. Windows were blown out of several of these high rise tower buildings at multiple heights. Damage in residential and industrial areas ranged from roofing materials blown from homes and businesses to trees falling on structures and vehicles. The Cotton Mill Lofts experienced some of the most significant damage with the roof blown off and exterior walls on the top or fourth floors blown inward. Two sections of the fourth flour collapsed all the way into the basement of the building, trapping several people. Most of the injuries observed were associated with this damage.

Damaged buildings and structures in the downtown Atlanta area included two Hermes 65-foot tall light towers at Centennial Olympic Park, the CNN Center/Omni Hotel, Ebenezer Baptist Church, Equitable Bank Building, Georgia-Pacific Building, Georgia World Congress Center, Grady Hospital, Jimmy Carter Presidential Library and Museum, Martin Luther King Center, Oakland Cemetery, SunTrust Building, Tabernacle, Ted's Montana Grill, Westin Peachtree Plaza Hotel, and Walton Building Barbershop.

In addition to the damage reports, a wind gust of 83 mph was measured at Atlanta Fire Station No. 13 at 447 Flat Shoals Road Southeast in Atlanta, and a wind gust of 65 mph was measured at Atlanta Fire Station No. 4 at 309 Edgewood Drive in Atlanta.

Tornado, De Kalb

When
March 14, 8:48 PM EST to 8:50 PM EST
Where
De Kalb County, 2.67 mi S of Vista Grove to 1.88 mi WNW of Gresham Park
Rating
EF1
Path length
1.33 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.741, -84.349

A ground and aerial survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia in cooperation with the Atlanta Police Department confirmed that the EF2 tornado, that tracked through the heart of downtown Atlanta in Fulton county, continued into extreme western DeKalb county as an EF1 tornado before lifting. The tornado tracked approximately one mile into DeKalb county, entering the county near the intersection of Moreland Avenue and Glenwood Avenue and lifting just west of Interstate 20 near the intersection of Josephine Avenue Southeast and Braeburn Street. Damage within DeKalb county was generally confined to spotty tree and roof damage. Within DeKalb county the tornado had a maximum path width of 100 yards.

Hail, Haralson

When
March 14, 8:49 PM EST to 8:59 PM EST
Where
Haralson County, 4 mi N of Draketown to Draketown
Measured
0.75 in hail
Reported by
Public
Coordinates
33.878, -85.050

The public reported that penny-sized hail covered the ground north of Draketown near the Haralson/Paulding county line. High wind was also reported, but no wind damage was noted.

Hail, Newton

When
March 14, 9:36 PM EST to 9:41 PM EST
Where
Newton County, Oxford to 4 mi SE of Covington
Measured
0.75 in hail
Reported by
Public
Coordinates
33.620, -83.870

The public reported penny-sized hail in the Covington area.

Hail, Fulton

When
March 14, 9:54 PM EST to 10:08 PM EST
Where
Fulton County, 2 mi W of East Pt to 5 mi SSW of College Park
Measured
0.88 in hail
Reported by
Public
Coordinates
33.680, -84.485

The public reported nickel-sized hail from East Point to College Park. Hail was observed on U.S. 29, Roosevelt Highway, and on Georgia Highway 279, Old National Highway.

Hail, Clayton

When
March 14, 10:03 PM EST to 10:10 PM EST
Where
Clayton County, 3 mi SW of Atlanta Hartsfield I to 5 mi SSW of Atlanta Hartsfield I
Measured
1.75 in hail
Property damage
$1.0 million
Reported by
Public
Coordinates
33.619, -84.467

The public reported penny to golf ball-sized hail in the far northwestern part of Clayton county, just south of Atlanta Hartsfield-Jackson International Airport, near U.S. 29 Highway, Roosevelt Highway, and Georgia Highway 279, Old National Highway.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Fulton2008-03-14MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyThe tornado archive for Georgia, 2008Warnings in Georgia, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86687, 86325, 86513, 86514, 86685, 86696, 86700, 86718.